Kansas, 2020

Hail and Damaging Wind in Kansas, September 7, 2020

September 7, 2020 · NWS GLD · 3 events in 1 county or zone

A small line of thunderstorms developed over northwest Kansas and moved north into southwest Nebraska. The storms produced up to 60 mph wind gusts and quarter sized hail in Rawlins County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A small line of thunderstorms developed over northwest Kansas and moved north into southwest Nebraska. The storms produced up to 60 mph wind gusts and quarter sized hail in Rawlins County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 7, 7:53 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Sep 7, 7:53 PM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
753 PM MDT Mon Sep 7 2020

.UPDATE...
Issued at 753 PM MDT Mon Sep 7 2020

Forecast updated to increase overnight wind gusts based on latest
obs from around the CWA. Currently some locales are showing gusts
over 40 mph, so have increased to show a 40-50 mph for the
overnight.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 312 PM MDT Mon Sep 7 2020

The focus in the short term is on the strong cold front that will
sweep across the area tonight. A Freeze Warning has been issued
for the Yuma, Kit Carson, and Cheyenne counties in eastern
Colorado for Tuesday evening through Wednesday morning.

The upper trough currently moving through northern Idaho and
western Montana dives south into Utah tonight and settles into the
4-corners region on Tuesday where it gets cut off from the
northern branch of the upper flow and parks itself through
Wednesday. Not until a kicker approaches in the westerly flow
across southern Canada very late Thursday does the upper low
finally begin lifting out across the central Rockies.

In response to the upper low, a surface low center consolidates
over western New Mexico tonight into early Tuesday with a cold
front extending out across the central High Plains. These features
push south through the day on Tuesday with a strong surface
pressure gradient across the central High Plains and a much colder
airmass moving into the region. The airmass modifies some through
the day on Wednesday into Wednesday night with a good amount of
QPF showing up across the area Tuesday through Wednesday prior to
a shift in the pattern that occurs on Thursday.

A plume of smoke from fires burning in the Rockies continues to
blow eastward across northeast Colorado into southwest Nebraska
and northwest Kansas. This smoke should be pushed out of the area
as a strong cold front moves trough the area this evening and
overnight. With gusty winds approaching 40-50 mph as the cold
front moves through, portions of the area could see blowing dust
this evening prior to the precipitation developing mainly after
midnight.

Much colder temperatures are expected across the region with
temperatures warming only a few degrees at most through the day on
Tuesday. Temperatures continue to drop Tuesday night into early
Wednesday morning with areas generally west of a Stratton,
Nebraska to Tribune, Kansas line seeing the potential for low
temperatures bottoming out near freezing or below. Portions of
eastern Colorado could see lows in the upper 20s. With confidence
being high in eastern Colorado seeing temperatures at or below
freezing, a Freeze Warning has been issued for that area from
Tuesday evening through Wednesday morning. The forecast area has
the potential to break not only record low temperatures early
Wednesday morning, but also low maximum temperatures on Tuesday.

In addition to the high confidence in cold temperatures,
confidence is high in the area seeing a between 1 and 1.5 inches
of total liquid equivalent with this storm system. There is an
area of mixed phase precipitation immediately adjacent to the
location where temperatures cross over to freezing at the
surface. However, confidence in freezing precipitation instead of
a straight mix of rain and snow is not as high due to the deeper
layer of moisture up through 700mb being available without a clear
seeder/feeder mechanism over a shallow cold airmass or
significant warm layer aloft. If freezing precipitation does
develop, a winter weather advisory may be warranted. Otherwise,
even through far western portions of the forecast area could see
snowfall amounts of 2+ inches, do not expect snow accumulations
to be near that much as soil temperatures are still around 70
degrees. The most vulnerable locations will be bridges and other
elevated surfaces that could be more readily chilled by the colder
ambient air temperatures. Slushy or slick conditions may be
possible at those locations.

.LONG TERM...(Thursday through Monday) Issued at 116 PM MDT Mon
Sep 7 2020

For the extended forecast, starting Thursday an upper level low is
slated to be over the Four Corners region providing southwesterly
flow into the region. Guidance has agreement in a a northeasterly
track into the weekend for the upper level low. Rain chances remain
possible on Thursday evening, with chances declining the closer we
get to the weekend from west to east. Below normal high temperatures
are expected but warming up compared to the beginning of the week
temperatures with highs in the upper 50's to upper 60's are
likely. Low temperatures will still remain below normal with
upper 30's across east Colorado.

Into the weekend, drier weather looks to be in store with the
passage of a weak cold front early Saturday morning. The main threat
as of right now with this weak cold front is just a wind shift from
south to north and maybe a brief period of gusty winds. Northwest
flow is expected to develop over the Tri-State area as ridging
develops over the NW CONUS. Temperatures for the weekend will
continue to warm back up into the upper 70's on Saturday and the
80's for Sunday. Low temperatures will also begin climbing back up
to near normal as well from the upper 30's up to near 50 by
Sunday morning. Fire weather may again become an issue on Sunday
as RH values are currently forecasted to fall into lower 20's
across east Colorado with southerly winds at 20mph. Monday
continues to look dry as well as temperatures will max out in the
mid 80's.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 541 PM MDT Mon Sep 7 2020

Both terminals will see VFR conditions thru 06z Tuesday, then as
a cold front pushes south, a mix of MVFR down to IFR conditions
will ensue. 6sm in rain/fog will transitions to 3-4sm. Ceilings
will go from BKN-OVC015-025 to OVC007-009.

Winds, E 10-20kts thru 03z Tuesday, then ENE/NNE 15-25kts with
gusts to 35-40kts possible after 06z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...Freeze Warning from 6 PM Tuesday to noon MDT Wednesday for
     COZ090>092.

NE...NONE.
&&

UPDATE...JN
SHORT TERM...LOCKHART
LONG TERM...TT
AVIATION...JN
Hazardous weather outlook, Sep 7, 6:41 PM CST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
641 PM MDT Mon Sep 7 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-090045-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
641 PM MDT Mon Sep 7 2020 /741 PM CDT Mon Sep 7 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Areas of blowing dust are possible this evening over mainly far
eastern Colorado ahead of any precipitation as winds may gust 40 to
50 mph.

Areas of smoke and haze will affect locales mainly north of
Interstate 70 through about midnight tonight. Most of the smoke will
be in the higher levels of the atmosphere, but any smoke at the
ground may cause unhealthy conditions for those with heart disease,
respiratory illnesses, the very young, and the elderly.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

A Freeze Warning remains in effect over eastern Colorado from
Tuesday evening through midday on Wednesday.

Widespread record breaking cold temperatures are expected following
a dramatic downward trend in temperatures in the wake of a cold
front moving through the region tonight.

Northeast winds gusting between 40 and 50 mph are possible behind
the front with northeast winds gusting to 40 mph continuing across
the area on Tuesday.

Low temperatures early Tuesday morning will range from the middle
30s over northeast Colorado to the to the middle 40s further east
over Kansas. Temperatures may rise only an few degrees, if any,
during the day on Tuesday before turning colder Tuesday night. Early
morning lows Wednesday morning are expected to range from the upper
20s over eastern Colorado, increasing to the upper 30s heading to
eastern locales near Hill City and Norton.

A mix of liquid, freezing, and frozen precipitation is possible
Tuesday evening through Wednesday morning west of a line from
Stratton, Nebraska to Tribune, Kansas with rain expected elsewhere.
Even though soil temperatures are currently well above freezing,
some snow accumulations may occur west of the Colorado and Kansas
border mainly on grassy areas Tuesday night through Wednesday
morning.

Wind chill readings Tuesday night into Wednesday morning could drop
into the upper teens to lower 20s west of a line from McCook,
Nebraska to Gove, Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Sep 7, 8:32 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
832 PM MDT MON SEP 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     NON-TSTM WND GST 1 NNE GOODLAND          39.37N 101.70W
09/07/2020  M43 MPH          SHERMAN            KS   ASOS

            ASOS STATION KGLD GOODLAND.

&&

The radar

The Goodland radar (KGLD), 75 km away, was scanning. The volume nearest the first event began at 03:22 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Rawlins

When
September 7, 9:25 PM CST
Where
Rawlins County, 0.87 mi NE of Atwood
Measured
1 in hail
Reported by
Social Media
Coordinates
39.810, -101.040

Hail, Rawlins

When
September 7, 9:55 PM CST to 10:00 PM CST
Where
Rawlins County, 0.58 mi N of Mc Donald
Measured
1 in hail
Reported by
Social Media
Coordinates
39.788, -101.370

Multiple reports received of pea to quarter sized hail in McDonald. A picture was submitted via social media of a large accumulation of hail against a structure. The hail fell for an approximate duration of five minutes.

Thunderstorm Wind, Rawlins

When
September 7, 10:00 PM CST
Where
Rawlins County, 0.7 mi NNW of Mc Donald
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.790, -101.373

A trained spotter reported an estimated 60 mph wind gust associated with a strong thunderstorm over the town of McDonald.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 922001, 922002, 922004.